Flashcards in Pathophys lab questions and answers Deck (14):
How is it possible that someone has glucosuria at serum glucose of 5 mmol?
If there is defective tubular glucose resorption.
Nonspecific defective resorption is called Fanconi syndrome.
Gliflozin class drugs inhibit tubular glucose resorption and are used to treat some diabetes cases.
Congenital renal disorders, or Renal toxins can also cause this.
Inhibitors of the Na+/Glucose tubular co-transporter.
Normal serum glucose range is 3-6mmol. or about 80-110 mg/dL. close to 1 mg/ml.
Normal threshold for glucose excretion is 11 mmol.
Pregnancy lowers the threshold, and it is also lower in children.
When the transport mechanism to reaborsob glucose (proximal renal tubules) is malfunctioning: renal disorders, congenital (no receptor) or acquired (toxicity, ischemia) tubular disorders.
E.g. Fanconi syndrome: impaired Na-Glc transporter → renal glucosuria.
Gliflozins are a class of drugs that inhibit tubular resorption, and are used to treat excessive hyperglycemia sometimes in DM.
How is it possible that someone may not have glucoseuria at serum glucose of 15 mmol?
If the GFR is very low,
A 15-year-old girl has been losing weight in spite of having a good appetite, and she feels tired lately. She has been admitted to a hospital for vomiting, being dizzy and disoriented.
urine glucose: strongly positive
ketone bodies: positive
blood glucose: 28.5 mmol/l
blood pH: 7.1
serum K+: 5.4 mmol/l
What is your diagnosis, and what is to be done with her?
Blood glucose is very high,
Blood pH is about 0.3 lower than normal. pH 6.8 is usually fatal. 7.4 is normal.
serum K+ levels are 3.5-5.0 mmol, so this is only slightly high, due to hypovolemia concentrating it.
Diagnosis: A type 1 diabetic suffering from ketoacidosis.
FIRST, administer fluids, as volume regulation is the most critical part,
and administer K+ ions as needed in order to prevent dilutional hypokalemia.
Second, administer insulin at a continuous low dose.
A 56 year-old man who used to be healthy complains of polyuria. Laboratory findings:
fasting blood glucose: 7.3 mmol/l,
fasting blood glucose a week later: 7.6 mmol/l.
What is your diagnosis, and what would you do with him?
Fasting blood glucose > 7mM is defined as diabetes mellitus
Slow onset and age indicates type 2.
But should also be tested for autoantibodies such as GADA in case it is LADA.
Might want to check postprandial glucose levels as well, although it has already been established as DM.
Do NOT do a oGTT.
What to be done:
It is likely T2DM.
Lifestyle changes are major treatment for type 2.
Also check Insulin levels, as these may be deficient and insulin administration can be helpful in some cases even for type 2 (or it might be LADA).
Monitor and manage the complications of diabetes: blood pressure, blood lipid levels,
If glucose levels can't be controlled with lifestyle changes or get too high, Metformin can be given to inhibit liver gluconeogenesis.
A 60 year-old woman, weighing 90 kg. Fasting blood glucose concentration: 6.9 mmol/l.
Neither glucose nor ketone bodies are found in her urine.
The results of oral glucose tolerance test:
fasting value: 6.4 mmol/l
2h value: 8.5 mmol/l
What is your diagnosis, and what would you advise to her?
Fasting blood glucose 6.9 is Impaired Fasting Glucose, IGT, but is just below the borderline of DM.
Also, she is overweight.
This is a pre-diabetec state, and she should be screened regularly.
oGTT results find a fasting value of 6.4, which is IGT, and a 2hour value of 8.5 mM,
this is Impaired Glucose Tolerance, because it is about 7.8mM, but below 11mM.
She should be screened regularly, and should lose weight.
Metformin could be used to lower blood glucose.
Laboratory findings of a person:
fasting blood glucose: 6.2 mmol/l
Oral glucose tolerance test was performed on another occasion:
fasting value: 6.3 mmol/l
2h value: 6.5 mmol/l.
What is the diagnosis, and what is the clinical significance of it?
This is Impaired fasting glucose, oGTT is normal.
This person has mild IGF.
IGF indicates some Insulin resistance is present, and the person should make some lifestyle changes. Exercise and weight loss.
Metformin could be used but probably shouldn't be.
What are your options to check the glucose metabolism of your diabetic patient, to decide
if the current treatment needs to be changed or not?
Checking the HbA1c levels.
Glycated hemoglobin levels give a long term picture of the glucose level, rather than the snapshot picture of any single time point blood test.
The target range for HbA1c is below 6.5%
A diabetic patient treated with insulin has a fasting blood glucose concentration of 6.4 mmol/l. No glucose was detected on the morning of the examination. The Hb-A1C level is 10 %.
Do you think the control of glucose concentration was acceptable in the last 1–2 months?
No. It is well beyond the target range of 6.5%
A type 1 diabetic man has been eating very little for the last couple of days, due to a febrile illness, so he decided to stop administering his insulin. He checked his blood glucose, because he felt worse and worse, and was suprised to see, that it was more than 20 mmol/l.
What is the explanation?
The fever is a stress, which produces activates the catecholamine and cortisol release, increasing blood glucose levels. With no insulin present to balance this out blood glucose rose to 20mM.
The body needs a basic insulin secretion, no matter what. Even with fasting for weeks, your body still secretes an insulin baseline. With food intake the insulin secretion increases.
During inflammation/stress the body releases catecholamines and cortisol. The stress hormones released will inhibit insulin secretion and stimulate the release of blood glucose (gluconeogenesis, protein degredation). This is why his blood glucose was very high.
Insulin requirement is increased with fever / infection in diabetic patients.
A diabetic man treated with insulin skipped his late evening meal before going to bed, without any change in his insulin administration. He has been sweating a lot during the night, and glucose has been detected in his urine in the morning.
What is the explanation for this?
This is an example of:
First, over administration of insulin depleted his blood glucose, and then sympathetic activation induced catecholamines and cortisol release, causing hyperglycemia, causing the glucosuria.
What is the treatment?
A man with type 1 diabetes, cooperating very well with his physician, keeps his diet and insulin administration very precisely. He is an employee of a bank, and currently attends a team building training, a several-day-long survival tour causing significant physical exertion. The man, who is known to be reserved, starts shouting and quarreling with his coworkers, then he begins to sweat, quiver and develops cramps.
What do you think is the explanation of his behaviour?
The exertion caused hypoglycemia, because he administered the normal amount of insulin.
Hypoglycemia caused the irritability, and cramps, and induced sympathetic response causing sweating.
A woman was admitted to the hospital with the complaint of recurring seizures. Her fasting blood glucose level is 2.7 mmol/l.
What can cause these symptoms? What tests would you perform to establish the
Hypoglycemia is below 3mM glucose, and hypoglycemia can directly cause seizures and other CNS symptoms.
Screen for all the possible causes of hypoglycemia.
Addisons (adrenocortical insufficiency)
Insulinoma, insulin producing tumor of the pancreas or ectopic.
Liver cirrhosis or hepatitis.
Glycogen storage diseases, glyc phosphorylase def, G6Pase def.
A breast-fed infant was admitted to the hospital with weight loss, vomiting and jaundice.
Blood glucose level is somewhat low. Glucose is not, but a reducing substance is
detectable in the urine.
What is the likely diagnosis?
The baby probably has galactosemia (autosomal recessive disease).
Lactose is found in the mother's breast milk. It is broken down to glucose and galactose in the gut, and then becomes absorbed in the liver for further processing. But the enzyme that should be able to degrade galactose is not present (GALT: galactose-1P uridyl transferase) which leads to toxic accumulations of galactose-1-phosphate in all tissues. This is a type of phsophate trap. There is no more phosphate present to maintain normal cell functions (energy shortage, etc). There will be hypoglycemia due to a decrease of glycogenolysis
This leads to possible toxic substance production (galacitol), hepatomegaly, cirrhosis, jaundice (galacitol is toxic to liver cells), renal failure, cataracts (galacitol), brain damage.
Diagnosis is via lab tests for galactose in the blood.
This disease is screened for in Hungary along with phenolketonuria and hyperthyroidism because mental retardation can occur in all three.
Treatment: The baby should not be given mothers milk.